Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX

January 4, 1998Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jan 4, 1998, 6:33 PM CST for Scurry County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 4, 1998, 6:33 PM CST (00:33 UTC)
Expired
Jan 4, 1998, 7:05 PM CST
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 4, 6:38 PM CSTHail 0.75Dermott, TXDime size hail was reported in Dermott and just south of the Kent County line along Highway 208.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS1 KMAF 050034 RRA
SVRMAF
TXC415-050105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
633 PM CST SUN JAN 4 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 705 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...NORTHERN SCURRY COUNTY
 
AT 630 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR AND SPOTTER REPORTS 10 MILES NORTH OF SNYDER MOVING
NORTHEAST AT 25 MPH. DIME SIZED HAIL HAD BEEN REPORTED IN DERMOTT 10
MILES NORTHWEST OF SNYDER WITH THIS STORM.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... HUDD.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


TJT/MEY
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 2:50 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jan 4, 2:50 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED 3RD PARA
NATIONAL WEATHER SERVICE MIDLAND TX
250 PM CST SUN JAN 4 1998

AN INTERESTING WX PIX IN STORE FOR THE REGION INTO TUES. WV STLT LOOP
INDICATED A WEAK VORT MAX WEST OF ELP CONTINUES TO SLIDE TO THE ENE
IN MEAN UPPER FLOW. THE FNTL BNDRY HAD STARTED ITS MOVE TO THE NORTH
AND AS OF 19Z EXTD FROM NEAR ROW TO BWTN LBB/POST TO JUST SOUTH OF
ADM. MODIFYING OUR SOUNDING FOR 64/53 YIELDS A CAPE AOA 1100 J/KG
WITH LIS AROUND -5 (RATHER UNSTABLE FOR THIS TIME OF YEAR). LOW
CLOUDS WERE BREAKING MORE AROUND MAF...WHICH COULD MAKE THINGS MORE
UNSTABLE BEFORE EVENING IF ENUF SUNSHINE BREAKS THRU.

THE FCST MODELS START OUT FINE...BECOME RATHER DISSIMILAR IN THE
DETAILS. FOR THE BIG PICTURE...THE UPPER LEVEL DISTURBANCE WILL
TRACK ACROSS THE NRN CWA OVERNIGHT. A BROAD TROF OVER THE WRN THIRD
OF THE NATION WILL VERY SLOWLY TRACK TO BE ORIENTED N/S OVER THE
REGION BY MIDWEEK...AS A PACIFIC HI BUILDS EAST TO THE ERN GREAT
BASIN. THIS SFC HI SHUD BRING BELOW SEASONAL TEMPS FOR THE REGION BY
MIDWEEK...AS VERY COOL CANADIAN AIR COMES SRD. THE REAL COLD ARCTIC
AIR SHUD REMAIN NORTH OF THE US BORDER FOR THIS TIME FRAME. WILL
FOLLOW A SLOWER AVN SOLN. THE NEXT FRNT BNDRY PASSAGE FOR THE CNTL
CWA APPEARS SOMETIME AROUND TUES MORNING...NOT FAR AWAY FROM THE
NCEPS MANUAL PROGS.

IN THE SHORT TERM EXPECT MORE SHOWERS TO CONTINUE...MAINLY OVER THE
CTNL AND NRN PERMIAN BASIN. WITH UNSTABLE CONDITIONS...WOULD NOT RULE
OUT AN ISOLD T-STORM OR TWO. AS OF 2030Z...THE CLOSEST CG STRIKE WAS
NOTED OVER SWRN NM AND NE OF LBB. WILL KEEP 20-30 POPS IN GUESS BELOW.
TEMPS FROM NGM/AVN LOOK PRETTY GOOD...WILL FOLLOW THEM CLOSE.

MAF  38/58  30/10
CNM  35/60  30/10
MRF  31/65  20/10
P07  45/65  10/-

RB/JP

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.